Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

August 1, 2021Elk County, Pennsylvania

NWS State College, PA issued this special weather statement at Aug 1, 2021, 2:17 PM EDT for Elk County, Pennsylvania. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2021, 2:17 PM EDT (18:17 UTC)
Expired
Aug 1, 2021, 3:00 PM EDT
In force
43 min
Issued by
NWS State College, PA

County Elk County, PA

The radar

The State College radar (KCCX), 88 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

262 
WWUS81 KCTP 011817
SPSCTP

Special Weather Statement
National Weather Service State College PA
217 PM EDT Sun Aug 1 2021
 
PAZ005-006-010-011-011900-
McKean PA-Potter PA-Cameron PA-Elk PA-
217 PM EDT Sun Aug 1 2021

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF MCKEAN...POTTER...
CAMERON...AND ELK COUNTIES UNTIL 300 PM EDT...

At 214 PM EDT, Doppler radar indicated strong thunderstorms 
extending from southern McKean County to central Elk and northern 
Cameron Counties. 

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
St. Marys, Ridgway, Kane, Johnsonburg, Port Allegany, Emporium,
Roulette, Betula, Wilcox, James City, Crosby, East Branch Dam, Elk
River, Keating Summit, Truman, Portland Mills, Sizerville, Mount
Jewett and Austin.

LAT...LON 4165 7802 4148 7812 4136 7871 4134 7892
      4137 7898 4135 7902 4136 7904 4134 7909
      4141 7910 4143 7906 4145 7906 4145 7898
      4144 7896 4162 7895 4186 7824
TIME...MOT...LOC 1814Z 225DEG 35KT 4169 7851 4152 7864 4144 7898 

$$

Travis

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 1, 11:29 AM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 1, 11:29 AM EDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service State College PA
1129 AM EDT Sun Aug 1 2021

.SYNOPSIS...
Stormy weather will kick off August followed by another fair
and pleasant day on Monday. While there may be a few diurnal
thunderstorms Tuesday through late week, rainfall is most
likely to remain focused near the I-95 corridor. Temperatures
will start the month slightly below average before trending
warmer by the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
1045 AM/1445Z update:

Some adjustments to the forecast and HWO product, as per SPC
outlook for this aft. Main change was an increase in concern
for strong to severe winds with storms this afternoon across
north central PA. Showers and storms moving just north of east,
at about 35 knots, so not seeing a threat of flooding. Limiting
factor is dewpoints not expected to be all that high. Main
support is a rather strong upper level trough moving across the
region for the first day of August. Most of the activity will be
between 18 and 00Z.

Earlier discussion below.

715AM/1115Z: Near term fcst is in pretty good shape and
therefore no significant changes with the final midshift update.
Showers/storms will initially be focused over the far northwest
and southeast portions of the CWA through midday. Latest hires
data continues to suggest a line of convection capable of
producing strong to locally damaging winds will push southeast
across CPA between 18Z-24Z.

Previous Discussion Issued: 509 AM EDT Sun Aug 1 2021

IR sat trends indicate clouds are poised to spread across the
southern tier zones through daybreak. While the majority of CAMs
including the HREF mean are bullish in developing showers to
the north of Chesapeake Bay into the lower Susquehanna Valley by
12Z, the latest 01/06Z HRRR has backed off considerably and
holds off precip until 16-17Z. We followed 1hr NBM PPIs early
this morning which leaned on the wet-side in the southeast, so
it's possible that incremental changes may be needed if drier
trend manifests.

Focus shifts to the afternoon as a strong shortwave trough
currently moving southeast through the upper Great Lakes will
continue through the Northeast States during the day. Model
blends indicate low level moisture in CPA will be somewhat
limited with dewpoints in the mid 50s to lower 60s. This along
with weak mid-level lapse rates will suppress MLCAPE to <1k
J/kg as the boundary layer warms during the afternoon. An
increase in winds will occur mainly near and above 500 mb
resulting in 35-40 kt effective bulk shear. However, flow in the
near-surface to 700 mb layer is forecast to remain relatively
weak. Storms are expected to develop along the attendant cold
front crossing Lake Erie and spread east-southeast through CPA
this aftn/eve. Most CAMS indicate upscale linear growth, and
this seems reasonable given degree of forcing. The primary
threat will be localized damaging wind gusts. We coordinated
with SPC to expand the MRGL risk farther to the southeast from
the previous D2 SWO. The marginal thermodynamic environment does
lend some degree of uncertainty to the forecast.

Below normal temps to start August 2021 with the most notable
departures (-5 to -10F) fcst across the eastern 1/2 of the lower
Susquehanna Valley and NW mtns where most of the clouds and
rain are expected.

Showers/storms exit to the east after 00Z with post-frontal NW
flow likely bringing low clouds to parts of the Alleghenies
late tonight into early Monday morning. Drier/low PW air will
set the stage for another refreshingly cool night with lows
50-60F.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
Very pleasant and comfortable start to the work week under the
influence of high pressure. Max temps will be in the 70s with
low humidity. Series of cool nights continues with minT likely
bottoming Monday night especially in the northern tier with
usual cold spots in the 40s.

Early week max/min temperatures are forecast to remain below
average for the most part (closer to avg. Tuesday night) with
the greatest departures from climo during the day.

Models show broad/weak cyclonic flow aloft persisting over the
eastern CONUS on Tuesday, with an embedded shortwave pivoting
from IN to the lower Great Lakes by 12Z Wednesday. It appears
some diurnally driven convection may develop over the western
high terrain during the afternoon with max POPs across the
Laurel Highlands. QPF signal shifts along and east of I-95
Tuesday night.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The middle and end of the week may become more unsettled with
an upper trough over the eastern US and a stationary front near
the East Coast. The best chance of showers and storms will
remain closest to where the stationary boundary sets up, which
appears to be our far eastern and southeast counties. By the end
of the week, the bermuda high will slide onto the Atlantic coast
funneling moisture up into our area. Diurnally driven showers
and storms will be possible across CPA with dewpoints and
temperatures on the rise again.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
Low CIGS develop over the east after sunrise this morning,
thus some updates done to handle this.

Earlier discussion below.

Showers and MVFR cigs may develop at MDT and LNS early this
morning and continue into at least the early part of the
afternoon.

A cold front moving NW to SE this afternoon will bring the
chance of SHRA and TSRA to all terminals, with the best chances
across north central PA (BFD/UNV/IPT).

Behind the cold front, NW upslope flow will likely lead to MVFR
or IFR cigs at BFD and JST late tonight and Monday morning.
Elsewhere, restrictions are possible in patchy fog.

Outlook...

Mon...no sig wx expected.

Tue...SHRA/TSRA possible SW.

Wed & Thurs...Afternoon SHRA/TSRA possible.

&&

.CLIMATE...
July 2021 ranked as the 10th wettest at Williamsport (4.64"|
+2.35") 9th wettest at Harrisburg (8.00"|+3.26") and 3rd
wettest at Bradford (4.16"|+2.59").

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Wagner
AVIATION...Guseman/Martin/Colbert
CLIMATE...
Hazardous weather outlook, Aug 1, 9:57 AM EDT, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
957 AM EDT Sun Aug 1 2021

PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-058-020800-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Schuylkill-
957 AM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Isolated severe thunderstorms will be possible this afternoon and
early evening across the region. The main threat will be damaging
winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024>028-033>036-056-057-059-063>066-020800-
Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
957 AM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

A few strong to marginally severe thunderstorms are possible during
the afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Martin

In the hours before

Special weather statement, Aug 1, 12:58 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service State College PA
1258 PM EDT Sun Aug 1 2021

PAZ005-006-011745-
McKean PA-Potter PA-
1258 PM EDT Sun Aug 1 2021

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF MCKEAN AND POTTER
COUNTIES UNTIL 145 PM EDT...

At 1258 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Genesee to near Shinglehouse to near
Westline. Movement was east at 30 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Port Allegany, Smethport, Roulette, Shinglehouse, Genesee, Rew,
Coryville, Cyclone, Westline, Harrison Valley, Ulysses, Lewis Run,
Oswayo and Bradford Airport.

LAT...LON 4200 7761 4197 7761 4182 7789 4176 7828
      4177 7880 4188 7871 4193 7836 4200 7817
TIME...MOT...LOC 1658Z 260DEG 27KT 4201 7794 4190 7822 4180 7869

Travis
Special weather statement, Aug 1, 1:32 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service State College PA
132 PM EDT Sun Aug 1 2021

PAZ037-011815-
Tioga PA-
132 PM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF TIOGA COUNTY UNTIL 215
PM EDT...

At 131 PM EDT, Doppler radar indicated a strong thunderstorm near
Harrison Valley, moving east at 35 mph.

Pea size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Elkland, Westfield, Lawrenceville, Keeneyville, Tioga, Knoxville,
Osceola and Tioga Junction.

LAT...LON 4184 7709 4188 7761 4200 7761 4200 7705
TIME...MOT...LOC 1731Z 270DEG 33KT 4197 7758

Travis
Special weather statement, Aug 1, 1:36 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service State College PA
136 PM EDT Sun Aug 1 2021

PAZ004-005-010-011815-
McKean PA-Warren PA-Elk PA-
136 PM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN...WARREN...AND
ELK COUNTIES UNTIL 215 PM EDT...

At 135 PM EDT, Doppler radar indicated a strong thunderstorm over
Wetmore, moving east at 30 mph.

Pea size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Kane, Sheffield, Wetmore, Wilcox, James City, Ludlow, Westline,
Kinzua Bridge State Park, Crosby and Mount Jewett.

LAT...LON 4178 7838 4156 7845 4160 7896 4162 7896
      4163 7911 4178 7898
TIME...MOT...LOC 1735Z 272DEG 28KT 4170 7888

Travis
Special weather statement, Aug 1, 1:48 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service State College PA
148 PM EDT Sun Aug 1 2021

PAZ006-011815-
Potter PA-
148 PM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF POTTER COUNTY UNTIL 215
PM EDT...

At 147 PM EDT, Doppler radar indicated a strong thunderstorm 7 miles
north of Coudersport, moving east at 35 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Coudersport, Roulette, Harrison Valley, Ulysses, Oswayo and Ski
Denton Ski Area.

LAT...LON 4175 7761 4179 7819 4193 7812 4200 7761
TIME...MOT...LOC 1747Z 264DEG 30KT 4187 7797

Travis
Special weather statement, Aug 1, 2:17 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
217 PM EDT Sun Aug 1 2021

PAZ005-006-010-011-011900-
McKean PA-Potter PA-Cameron PA-Elk PA-
217 PM EDT Sun Aug 1 2021

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF MCKEAN...POTTER...
CAMERON...AND ELK COUNTIES UNTIL 300 PM EDT...

At 214 PM EDT, Doppler radar indicated strong thunderstorms
extending from southern McKean County to central Elk and northern
Cameron Counties.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
St. Marys, Ridgway, Kane, Johnsonburg, Port Allegany, Emporium,
Roulette, Betula, Wilcox, James City, Crosby, East Branch Dam, Elk
River, Keating Summit, Truman, Portland Mills, Sizerville, Mount
Jewett and Austin.

LAT...LON 4165 7802 4148 7812 4136 7871 4134 7892
      4137 7898 4135 7902 4136 7904 4134 7909
      4141 7910 4143 7906 4145 7906 4145 7898
      4144 7896 4162 7895 4186 7824
TIME...MOT...LOC 1814Z 225DEG 35KT 4169 7851 4152 7864 4144 7898

Travis

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 12:58 PM EDTSpecial Weather StatementCTPMcKean47 min
Aug 1, 1:32 PM EDTSpecial Weather StatementCTPTioga43 min
Aug 1, 1:36 PM EDTSpecial Weather StatementCTPMcKean39 min
Aug 1, 1:48 PM EDTSpecial Weather StatementCTPPotter27 min
Aug 1, 2:18 PM EDTSpecial Weather StatementCTPTioga27 min
Aug 1, 2:42 PM EDTSpecial Weather StatementCTPPotter18 min
Aug 1, 2:55 PM EDTSpecial Weather StatementCTPCameron50 min
Aug 1, 3:44 PM EDTSpecial Weather StatementCTPYork46 min
Aug 1, 3:46 PM EDTSpecial Weather StatementCTPClearfield, Clinton44 min
Aug 1, 4:12 PM EDTSpecial Weather StatementCTPLycoming63 min
Aug 1, 4:14 PM EDTSpecial Weather StatementCTPCentre46 min
Aug 1, 4:52 PM EDTSpecial Weather StatementCTPHuntingdon, Mifflin, Snyder, Union38 min
Aug 1, 5:25 PM EDTSpecial Weather StatementCTPColumbia, Montour35 min
Aug 1, 6:06 PM EDTSpecial Weather StatementCTPDauphin, Schuylkill39 min
Aug 1, 6:27 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Lebanon, Northumberland, Perry, Schuylkill33 min
Aug 1, 6:59 PM EDTSpecial Weather StatementCTPLebanon46 min
Aug 1, 7:34 PM EDTSpecial Weather StatementCTPAdams, Lancaster, York56 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.